SciELO - Scientific Electronic Library Online

vol.28 issue2Conley Index and continuous dynamical systemsA simple model with peer pressure: the antisocial behavior case author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand




Related links

  • Have no similar articlesSimilars in SciELO


Revista de Matemática Teoría y Aplicaciones

Print version ISSN 1409-2433

Rev. Mat vol.28 n.2 San José Jul./Dec. 2021 


A moment recursive formula for a class of distributions

Una fórmula recursiva para los momentos de algunas distribuciones de probabilidad

Luis Rincón1 

1Universidad Nacional Autónoma de México, Facultad de Ciencias, Departamento de Matemáticas, Ciudad de México, México;


We provide a recursive formula for the computation of moments of distributions belonging to a subclass of the exponential family. This subclass includes important cases as the binomial, negative binomial, Poisson, gamma and normal distribution, among others. The recursive formula provides a procedure to sequentially calculate the moments using only elementary operations. The approach makes no use of the moment generating function.

Keywords: moments; exponential family; recursive formula.


Se proporciona una fórmula recursiva para calcular los momentos de ciertas distribuciones que pertenecen a una subclase de la familia exponencial. A esta subclase de distribuciones pertenecen las distribuciones binomial, binomial negativa, Poison, gama y normal, entre otras. La fórmula recursiva provee de un procedimiento para calcular los momentos de manera secuencial usando únicamente operaciones elementales. El método no hace uso de la función generadora de momentos.

Palabras clave: momentos; familia exponencial; fórmula recursiva.

Mathematics Subject Classification: 60E05, 97K50, 97K60.

Ver contenido complete en PDF.


Thanks to the referees for their constructive and valuable observations that allowed an improvement of the manuscript.


N,I, Akhiezer. The classical moment problem and some related questions in analysis, Oliver & Boyd, Edinburgh, 1965. [ Links ]

A, Bényi; S,M, Manago. A recursive formula for moments of a binomial distribution, The College Mathematics Journal, 36(2005), no. 1, 68-72. Doi: 10.2307/30044825 [ Links ]

B, Chan. Derivation of moment formulas by operator valued probability generating functions, The American Statistician 36(1982), no. 3a, 179-181. Doi: 10.1080/00031305.1982.10482826 [ Links ]

H, Cramér. Mathematical Methods of Statistics. Princeton University Press, Princeton NJ, 1946. Doi: 10.1515/9781400883868 [ Links ]

H,M,Hudson.A natural identity for exponential families with applications in multiparameter estimation, The Annals of Statistics, 6(1978), no. 3, 473-484. Doi: 10.1214/aos/1176344194 [ Links ]

T, Jin; S,B, Provost; J, Ren. Moment-based density approximations for aggregate losses, Scandinavian Actuarial Journal, (2016), no. 3, 216-245. Doi: 10.1080/03461238.2014.921640 [ Links ]

J,S,J, Kang; S,B, Provost; J, Ren. Moment-based density approximation techniques as applied to heavy-tailed distributions, International Journal of Statistics and Probability, 8(2019), no. 3. Doi: 10.5539/ijsp.v8n3p1 [ Links ]

S,K, Kattumannil.On Stein’s identity and its applications, Statistics and Probability Letters, 79 (2009) 1444-1449. Doi: 10.1016/j.spl.2009.03.021 [ Links ]

M,G,Kendall.The Advanced Theory of Statistics. Charles Griffin & Company, London, 1945. [ Links ]

E,L, Lehmann; G, Casella. Theory of Point Estimation, 2nd edition, Springer, New York NY, 1988. Doi: 10.1007/b98854 [ Links ]

F,R,Link.Moments of discrete probability distributions derived using finite difference operators, The American Statistician, 35(1981), no.1, 44-46. Doi: 10.2307/2683584 [ Links ]

N, Mukhopadhyay. Introductory Statistical Inference, Chapman and Hall/CRC, New York NY, 2006. Doi: 10.1201/b16497 [ Links ]

J, Munkhammar; L, Mattsson; J, Rydén. Polynomial probability distribution estimation using the method of moments, PLOS ONE, 12(2017), no.4. Doi: 10.1371/journal.pone.0174573 [ Links ]

S, Nadarajah; J, Chu; X, Jiang. On moment based density approximations for aggregate losses, Journal of Computational and Applied Mathematics, 298(2016), 152-166. Doi: 10.1016/ [ Links ]

C, Philipson. A note on moments of a Poisson probability distribution, Scandinavian Actuarial Journal , (1963), no.3-4, 243-244. Doi: 10.1080/03461238.1963.10410613 [ Links ]

S,B, Provost.Moment-based density approximants, The Mathematica Journal, 9(2005), no.4, 727-756. [ Links ]

SageMath. Open-source Mathematics Software System. In: https:// Accessed by 10/07/2020. [ Links ]

C,M,Stein. Estimation of the mean of a multivariate normal distribution, The Annals of Statistics 9(1981), no. 6, 1135-1151. Doi: 10.1214/aos/1176345632 [ Links ]

B, Sundt; W,S, Jewell. Further results on recursive evaluation of compound distributions, ASTIN Bulletin: The Journal of the International Actuarial Association 12(1981), no.1, 27-39. Doi: 10.1017/S0515036100006802 [ Links ]

Received: November 16, 2020; Revised: February 26, 2021; Accepted: April 19, 2021

Creative Commons License This is an open-access article distributed under the terms of the Creative Commons Attribution License